Man given multiple Narcan doses by St. Thomas police
LONDON, ONT -- St Thomas police have reported two instances where multiple doses of Narcan was used to revive a person, just one week apart.
A man needed four doses of Narcan before being revived at a St. Thomas apartment, Saturday night.
This comes just a week after a St. Thomas woman needed seven doses of the opioid overdose antidote before responding.
Police say they were called to an apartment building on Talbot Street in St. Thomas, in regard to a 30-year-old man who was not responding.
Police say the friends of a 30-year-old man had administered two doses of Narcan to him before officers arrived.
Officers gave him two more doses and the man was then revived.
Sgt. Brian Carnegie said his officers had previously administered Narcan to the man.
Sonja Burke, the director of harm reduction services for the Regional HIV/AIDS Connection in London, says it’s a complex situation centred around a tainted drug supply.
"Other substances are being mixed in with fentanyl powders and this is creating a high-risk of poisoning people," says Burke.
One substance among many is called Benzodiazepine, which is sometimes mixed in with the opioid as filler.
She says people cannot be revived as easily because Benzodiazepine puts them into a deep sleep.
"What that does is put someone in a sleep like state but their vital-signs remain normal…their heart continues to beat, they have oxygen supply."
Burke says that a regular person will observe this sleep as a regular overdose and the Naloxone won’t work as quickly.
Burke is calling for a safe supply, to provide medical grade substances to individuals.
This reduces the chances of poisoning that comes with tainted drugs, she says.
"It’s really important that people have access to this, as a whole picture of supports for people living with and experiencing addiction in our community."
She also says carrying a naloxone kit can save a life.
"What naloxone does is it reverses the effects of an opioid overdose, in our community we have nasal naloxone to anyone who is willing to carry a kit like a first aid response."